Sorafenib-induced hypothyroidism is associated with increased type 3 deiodination
Journal of Clinical Endocrinology and Metabolism , Volume 95 - Issue 8 p. 3758- 3762
Background: Therapy with tyrosine kinase inhibitors is associated with thyroid dysfunction. Decreased serum thyroid hormone levels during tyrosine kinase inhibitors are also observed in athyreotic patients with thyroid carcinoma. We therefore hypothesized that tyrosine kinase inhibitors may influence thyroid hormone metabolism. Aim: The aim was to study the effects of sorafenib therapy on serum thyroid hormone concentrations and iodothyronine deiodination in athyreotic patients. Design: The design included a prospective open, single-center, single-arm 26-wk study. Methods: We measured serum thyroxine (T4), free T4, 3,5,3-triiodothyronine (T 3), free T3, reverse T3 (rT3), and TSH concentrations at baseline and after 26 wk in 21 patients with progressive non-medullary thyroid carcinoma treated with sorafenib. Ratios of T 3/T4 and T3/rT3, which are independent of substrate availability and reflect iodothyronine deiodination, were calculated. Results: Serum free T4 and T3 levels, adjusted for levothyroxine dose per kilogram body weight, decreased by 11 and 18%, respectively, whereas TSH levels increased. The serum T3/T 4 and T3/rT3 ratios decreased by 18 and 22%, respectively, which is compatible with increased type 3 deiodination. Conclusions: Sorafenib enhances T4 and T3 metabolism, which is probably caused by increased type 3 deiodination.
|3, 3', 5' triiodothyronine, adult, aged, article, clinical article, clinical trial, deiodination, enzyme activity, female, free liothyronine index, human, hypothyroidism, iodothyronine, levothyroxine, liothyronine, liothyronine blood level, male, phase 2 clinical trial, priority journal, prospective study, side effect, sorafenib, thyroid carcinoma, thyroid hormone, thyroid hormone blood level, thyroid hormone metabolism, thyrotropin, thyrotropin blood level, thyroxine, thyroxine blood level, thyroxine deiodinase|
|Journal of Clinical Endocrinology and Metabolism|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Abdulrahman, R.M, Verloop, H, Hoftijzer, H, Verburg, E, Hovens, G.C, Corssmit, E.P, … Smit, J.W.A. (2010). Sorafenib-induced hypothyroidism is associated with increased type 3 deiodination. Journal of Clinical Endocrinology and Metabolism, 95(8), 3758–3762. doi:10.1210/jc.2009-2507